Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 134, NWS Pittsburgh, PA

July 7, 2017Fayette County, Greene County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Jul 7, 2017, 3:36 PM EDT for Fayette County, Greene County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2017, 3:36 PM EDT (19:36 UTC)
Expired
Jul 7, 2017, 4:00 PM EDT
In force
24 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, PA, Greene County, PA

The radar

The Pittsburgh radar (KPBZ), 76 km from the middle of the area, began a volume at 19:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 1:27 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 7.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:04 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 7, 3:04 PM EDT, 32 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
304 PM EDT Fri Jul 7 2017

.SYNOPSIS...
A cold front will bring showers and storms through tonight,
some of which may be strong or severe. Drier and less humid for
the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mesoscale convective system over central Ohio is expected to
slide east-southeast across the Ohio Valley this afternoon.
While this mornings system slowed heating, temperatures have
begun to rebound with close to 1500j/kg of MLCAPE and shear of
40kts in southeast Ohio. Thus, the threat for organized severe
remains and a severe thunderstorm watch has been issued where
the bulk of the convection is expected to cross through the
evening, mainly south of I-70. North of the instability axis,
showers and storms will be a bit more scattered. Constructed
POPs closely to the HRRR which indicates that much of the
precipitation may be over for part of the region around I-80
northward.

Cold front that helped initiate this convection will pass
through the region overnight, completing passage over the
southeastern terrain by Sunday morning. Temperatures will stay
near seasonal averages tonight.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
High pressure will build in the wake of the cold front keeping
the majority of the weekend dry. However, upper level troughing
could initiate a brief isolated shower on Saturday with a
shortwave, but decided to leave out mention of rain as current
diagnosis of model soundings display substantial dry air in
place.

Very comfortable conditions are forecast for the weekend with
temperatures reaching slightly below average levels.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
Upper troughing persists, but becomes less amplified through
midweek, with several waves progged for passage during this time
from. With some uncertainty in timing, stayed on the lower end
of a blend of guidance, with mainly chance pops each day.
Temperatures will stay close to seasonal averages, with a slight
uptick by midweek with rising heights.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
Focus for this afternoon will be a line of showers and
thunderstorms moving southeast through Ohio.. While the current
forecast keeps thunderstorms in the forecast at all terminals,
it appears that the bulk of the impacts will be at southern
terminals such as ZZV/HLG/MGW, with decreasing threats farther
to the north and east. Brief IFR visibilities are possible at
any terminal from thunderstorms, some of which may also contain
strong wind gusts and hail. This activity should diminish after
midnight, with another round of fog and low ceilings expected
overnight. Have IFR indicated in all TAFs before clearing by mid
morning Saturday. In addition, models have indicated that there
could be some patchy LLWS outside of thunderstorms through much
of the TAF period. However, spatial/temporal coverage of LLWS
was too low to specifically mention in TAFs at this time.

.OUTLOOK...
Prevailing VFR expected, outside any morning fog, through the
weekend. More general restrictions may return early next week
with the next weather system.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 7, 4:20 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
420 AM EDT Fri Jul 7 2017

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-080830-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
420 AM EDT Fri Jul 7 2017

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is a slight risk for severe thunderstorms this afternoon and
evening. The main threat will be damaging winds gusts. Large hail is
also possible. In addition to the severe threat, storms will produce
heavy downpours which could cause localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 7, 1:27 PM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
127 PM EDT FRI JUL 7 2017

OHZ039-040-049-071800-
Tuscarawas-Harrison-Carroll-
127 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND AND
HEAVY RAIN WILL AFFECT NORTH CENTRAL HARRISON...CARROLL AND NORTHERN
TUSCARAWAS COUNTIES...

At 125 PM EDT, radar indicated strong thunderstorms developing along
a line extending from near Strasburg to Waynesburg. Movement was
east at 45 mph.

Wind gusts up to 45 mph are possible with these storms, along with
very heavy brief downpours.

Locations impacted include...
New Philadelphia...               Dover...
Carrollton...                     Strasburg...
Midvale...                        Mineral City...
Bowerston...                      Barnhill...
Dellroy...                        Sherrodsville...
Roswell...                        Parral...

This includes Interstate 77 in Ohio between mile markers 78 and 91.

A severe thunderstorm watch has just been issued for this area, and
is in effect until 900 PM EDT for east central Ohio. These storms
may intensify, so monitor local radio or television stations for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4065 8132 4065 8124 4067 8124 4068 8119
      4056 8092 4043 8094 4043 8148 4059 8165
TIME...MOT...LOC 1725Z 280DEG 38KT 4054 8154 4065 8127

Bookbinder
Local storm report, Jul 7, 2:53 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
253 PM EDT FRI JUL 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     HAIL             ELIZABETH               39.87N  82.06W
07/07/2017  M1.00 INCH       MUSKINGUM          OH   PUBLIC

&&

EVENT NUMBER PBZ1701763

JD
Special weather statement, Jul 7, 3:21 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
321 PM EDT FRI JUL 7 2017

OHZ058-059-068-069-071945-
Guernsey-Monroe-Noble-Belmont-
321 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHEASTERN GUERNSEY...MONROE...SOUTHERN BELMONT AND
NOBLE COUNTIES...

At 320 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northwest of Barnesville to 7
miles northeast of Caldwell to near Beverly. Movement was east at 30
mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Barnesville...                    Woodsfield...
Caldwell...                       Dudley...
Bethesda...                       Quaker City...
Belmont...                        Beallsville...
Neffs...                          Summerfield...
Belle Valley...                   Lewisville...

This includes Interstate 77 in Ohio between mile markers 18 and 29.

LAT...LON 3984 8150 4004 8133 4003 8080 3961 8095
      3954 8104 3955 8104 3957 8105 3958 8126
      3961 8127 3959 8129 3959 8136 3963 8142
      3963 8145 3965 8145 3964 8147 3958 8147
      3959 8159 3966 8159 3967 8164 3971 8164
TIME...MOT...LOC 1920Z 288DEG 28KT 4008 8130 3982 8142 3959 8160

Bookbinder
Special weather statement, Jul 7, 3:28 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
328 PM EDT FRI JUL 7 2017

PAZ029-031-075-076-072000-
Fayette Ridges-Greene-Washington-Fayette-
328 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHEASTERN WASHINGTON...NORTHEASTERN GREENE AND
NORTHWESTERN FAYETTE COUNTIES...

At 328 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles north of Waynesburg to
Brownsville. Movement was southeast at 35 mph.

Wind gusts up to 55 mph are possible with these storms.

Locations impacted include...
Uniontown...                      California...
Masontown...                      Brownsville...
Fredericktown-Millsboro...        Fairdale...
Jefferson Boro...                 Isabella...
West Brownsville...               Deemston...
Republic...                       Nemacolin...

This includes  Interstate 79 in Pennsylvania between mile markers 13
and 14, and
  between mile markers 16 and 21.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

A severe thunderstorm watch remains in effect until 900 PM EDT for
southwestern Pennsylvania.

LAT...LON 3984 8010 3988 7960 4006 7984 4002 8024
TIME...MOT...LOC 1928Z 301DEG 32KT 3998 8015 4001 7986

Bookbinder

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 3:28 PM EDTSpecial Weather StatementPBZFayette32 min
Jul 7, 4:01 PM EDTSevere Thunderstorm WarningPBZFayette44 min
Jul 7, 4:06 PM EDTAreal Flood AdvisoryPBZFayette, Greene, Washington3 hr
Jul 7, 1:27 PM EDTSpecial Weather StatementPBZCarroll, Tuscarawas33 min
Jul 7, 2:06 PM EDTSevere Thunderstorm WarningPBZMuskingum39 min
Jul 7, 2:17 PM EDTSevere Thunderstorm WarningPBZCoshocton, Muskingum28 min
Jul 7, 2:42 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Noble, Tuscarawas48 min
Jul 7, 3:21 PM EDTSpecial Weather StatementPBZBelmont, Monroe, Noble24 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.